Missouri, 2015

Hail and Damaging Winds in Missouri, August 2 to 3, 2015

August 2 to 3, 2015 · NWS EAX · 17 events in 10 counties and zones

On the evening of August 2 several storms moved into northern Missouri out of southern Iowa. As these storms pushed through the area they produced only a few hail reports, however several wind reports came in as these storms did some minor damage to areas in north central Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of August 2 several storms moved into northern Missouri out of southern Iowa. As these storms pushed through the area they produced only a few hail reports, however several wind reports came in as these storms did some minor damage to areas in north central Missouri. The storms persisted through the evening and into the overnight hours of the morning on August 3.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 2, 5:14 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 5:14 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT SUN AUG 2 2015

.DISCUSSION...
Issued at 258 PM CDT SUN AUG 2 2015

Very warm temperatures and locally high moisture have been the main
focus this afternoon, resulting in heat indices climbing into the
mid 90s to lower 100s throughout the region. Surface heating has
also resulted in steep low-level lapse rates and the recent
development of isolated cu, but weak upper-level subsidence and a
lack of surface focus, in addition to a weakness in lapse rates
above 850 mb indicated on ACARS soundings, has so far squelched any
potential deep convective initiation across the region. A weak cold
front dropping southward across the region later this evening could
provide enough lift for a few isolated storms to get going, but the
front's slower than forecast progression and the diurnal decrease in
instability after sunset may prevent widespread convection in the
majority of the area, as hires models have also begun to indicate.
Have delayed and reduced PoPs for this evening and tonight, and
pulled any mention of storms east after midnight.

A weak wave may push down on the nose of surface high pressure and
the northern edge of the elevated thermal ridge on Monday, fueling
storm development from eastern Nebraska through northern MO Monday
afternoon through the early evening. Storm chances are relatively
low, but a few isolated storms aren't out of the question as this
weak feature pushes through the area. The aforementioned cold front
will settle and become stalled across the region sometime on Monday,
although its final position and how much it wavers across the CWA
are still in question. This boundary will become the focus for
convective activity in the days that follow.

For Tuesday and Wednesday, temperatures are a blend of extremes
rather than a true forecast, and represent an astounding range of
possibilities depending on the position of the stalled frontal
boundary and clouds/precipitation associated with said boundary.
Greater than 50 PoPs seem reasonable Tuesday through at least the
first half of Wednesday as a strong, slow-moving shortwave trough
passes over the front, and at least 30 PoPs can't be ruled out
stretching through Thursday depending on how long the front lingers
in the region and how quickly the Tuesday/Wednesday wave departs. In
the wake of the system late in the work week through the coming
weekend, temperatures will be slow to recover but precipitation
chances will generally decrease.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 606 PM CDT SUN AUG 2 2015

A line of convection along a frontal boundary is approaching the area
from the northwest. These storms should weaken as they move into the
region, but should still hold together long enough to impact the KC
area with gusty winds for a few hours this evening. Otherwise, winds
will become variable by the early morning hours before turning
southerly by the afternoon. Scattered low-level clouds will begin to
develop and persist through the remainder of the period.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

DISCUSSION...Laflin
AVIATION...Welsh
Hazardous weather outlook, Aug 2, 4:06 AM CST, 15 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
506 AM CDT SUN AUG 2 2015

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031015-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
506 AM CDT SUN AUG 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING IN AREAS NEAR
 THE IOWA BORDER. SEVERE WEATHER IS NOT EXPECTED WITH THIS MORNINGS
 STORMS.

 THE CHANCE OF THUNDERSTORMS WILL SPREAD SOUTH LATE THIS AFTERNOON
 AND OVERNIGHT ACROSS NORTHERN MISSOURI. THE STRONGEST OF STORMS
 WILL BE ABLE TO PRODUCE SMALL HAIL AND DAMAGING WINDS ALONG WITH
 TORRENTIAL RAIN.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

 A THREAT OF THUNDERSTORMS WILL PERSIST THROUGH MONDAY AND MONDAY
 NIGHT ACROSS NORTHERN MISSOURI...WITH THE CHANCE OF STORMS
 SPREADING ACROSS MUCH OF THE REGION TUESDAY. THEN THERE WILL BE
 SEVERAL CHANCES FOR MORE THUNDERSTORMS EACH DAY THROUGH FRIDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Aug 2, 7:23 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
823 PM CDT SUN AUG 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     3 E POLLOCK             40.36N 93.03W
08/02/2015                   SULLIVAN           MO   TRAINED SPOTTER

            3 INCH DIAMETER TREE BRANCH BROKEN...50 MPH WINDS
            ESTIMATED

&&

SBLAIR

The radar

The Des Moines radar (KDMX), 175 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
August 2, 7:25 PM CST to 7:27 PM CST
Where
Sullivan County, 1.38 mi N of Green Castle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.290, -92.880

A trained spotter reported an estimated 60 mph wind.

Thunderstorm Wind, Sullivan

When
August 2, 7:29 PM CST to 7:32 PM CST
Where
Sullivan County, Green Cty Widmark Ar
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.250, -92.950

A 6 inch tree limb was snapped in strong winds.

Thunderstorm Wind, Sullivan

When
August 2, 7:33 PM CST to 7:35 PM CST
Where
Sullivan County, 1.06 mi E of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.200, -93.100

A trained spotter reported a 60 mph wind gust.

Hail, Adair

When
August 2, 7:44 PM CST
Where
Adair County, 1.26 mi WSW of Kirksville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.190, -92.600

Thunderstorm Wind, Adair

When
August 2, 7:44 PM CST to 7:47 PM CST
Where
Adair County, 0.69 mi S of Kirksville
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.190, -92.580

Law enforcement reported a couple power lines down in town from strong winds.

Thunderstorm Wind, Harrison

When
August 2, 7:50 PM CST to 7:53 PM CST
Where
Harrison County, 0.53 mi W of Eagleville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.470, -93.990

A trained spotter reported a 60 mph wind gust from strong storms that moved into the area.

Thunderstorm Wind, Harrison

When
August 2, 7:59 PM CST to 8:02 PM CST
Where
Harrison County, 0.15 mi SSW of Eagleville to 0.53 mi W of Ridgeway
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.468, -93.981

There were several reports of 70 mph winds between Eagleville and Ridgeway.

Thunderstorm Wind, Macon

When
August 2, 8:20 PM CST to 8:23 PM CST
Where
Macon County, 0.69 mi N of Macon Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.740, -92.470

A couple large tree limbs were blocking the road in the town of Macon.

Hail, Worth

When
August 2, 8:34 PM CST to 8:35 PM CST
Where
Worth County, 0.53 mi E of Sheridan
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.520, -94.610

Thunderstorm Wind, Grundy

When
August 2, 8:47 PM CST to 8:50 PM CST
Where
Grundy County, 2.96 mi NNW of Coburn
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.020, -93.750

An emergency manager reported 60 mph wind near Highway 6 and Road WW near Jamesport.

Thunderstorm Wind, Livingston

When
August 2, 8:58 PM CST to 9:01 PM CST
Where
Livingston County, 3.96 mi WNW of Spring Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.890, -93.720

An emergency manager reported 60 mph winds 1 mile west of Route U and 4 miles north of Highway 190 near Lock Springs.

Hail, Nodaway

When
August 2, 10:07 PM CST to 10:08 PM CST
Where
Nodaway County, 1.38 mi N of Hopkins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.570, -94.820

Hail, Nodaway

When
August 2, 10:40 PM CST to 10:43 PM CST
Where
Nodaway County, 2.14 mi NNE of Pickering
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.480, -94.820

Hail, Nodaway

When
August 2, 10:40 PM CST
Where
Nodaway County, Hopkins
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
40.550, -94.820

Hail, Nodaway

When
August 3, 12:10 AM CST
Where
Nodaway County, 0.69 mi S of Maryville
Measured
0.88 in hail
Reported by
Public
Coordinates
40.340, -94.870

Hail, De Kalb

When
August 3, 10:45 AM CST
Where
De Kalb County, Fairport
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.980, -94.350

Hail, Daviess

When
August 3, 10:55 AM CST to 10:58 AM CST
Where
Daviess County, 3.36 mi NE of Coffey
Measured
1.5 in hail
Reported by
Public
Coordinates
40.130, -93.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597690, 597691, 597692, 597682, 597693, 597694, 597695, 597696, 597683, 597697, 597698, 597684, 597685, 597686, 597687, 597688, 597689.